The Lupus Forum banner

1 - 12 of 12 Posts

·
Registered
Joined
·
376 Posts
Discussion Starter · #1 ·
Hi everyone,

I just got home from spending 7+ hours at emergency. I was generally not feeling well and was afraid that I was getting fluid on my lung again. Turns out I have diabetes. My blood sugar was 26, which I guess is pretty high. There was talk whether it could be caused from Lupus or Prednisone. Has anyone else experienced this? How are you coping? I guess it will just take time to work this out too. Because of the blood sugar levels, they figure that this is permanent.

It never ends does it?

Nutty
 

·
Registered
Joined
·
67 Posts
A blood sugar of 26 is extremely low. Normal is 80-120. Could it have been 260?

Prednisone can cause steroid induced diabetes.
 

·
Registered
Joined
·
6,152 Posts
Hi Nutty

Im sorry to hear about this development. I think the confusion with the blood sugar levels is that a different measurement is used in the US as compared to the UK

Blood sugar concentration, or glucose level, is tightly regulated in the human body. Normally, the blood glucose level is maintained between about 4 and 8 mmol/L (70 to 150 mg/dL).
http://en.wikipedia.org/wiki/Blood_sugar

The one that audigg1 is referring to is the mg/dl measurement which seems to be the one used in the states.

Therefore a sugar level of 26 mmol/l is indeed extremely high :worried: You must have felt pretty crap with a sugar level that high. What is the next step for you? Do they have you on any medications to help lower the sugar levels? Are they keeping an eye on your kidney function? My only experience of diabetes type 2 is that my Dad had it and I know how difficult it was for him to control his sugar levels at times:hugbetter:

There are some members here who have developed diabetes and I hope they will be along soon to share their experiences and tips for coping.

In the meantime Im thinking of you and hoping that you can get this under control as soon as possible.

Luv n stuff
Joan:rose:
 

·
Registered
Joined
·
376 Posts
Discussion Starter · #4 ·
Thanks audigg1 and Joan,

Yes, I am feeling pretty crappy. I feel like my head is going to blow off. They are starting me on metformin for now as it doesn't interact with coumadin. With all the drugs I'm on, they have to be careful what they give me.

It's pretty overwhelming right now, but I'm sure I will adjust to this too. I'm not the most organized person and diabetes seems like something you have to be right on top of all the time; not my strength.

Thanks again for you support.

Nutty
 

·
Yard Sale Diva
Joined
·
186 Posts
Just want to give you some encouragement. I am on prednisone too, and I have Type 2 diabetes, mixed connective tissue disease, Behcet's Disease, fibromyalgia, chronic fatigue. I am trying to come down from 9mg of pred, from 10mg for a long time. I am only going down a mg a month, so next week it will be 8. I am also on Lantus insulin. For me the hardest part is keeping my carbs down at each meal. You don't have to eliminate them completely, just watch them, and remember to monitor your blood sugars to see what foods will spike them. I am also on the metformin and amaryl. The lantus insulin is good for me. Now that I have found the right dose, I don't have to figure out how much to give myself. Don't worry if they do put you on insulin, at least about the injection part itself, the needles are very thin and sharp and you really do NOT feel it at all. Be careful, though, of low blood sugars too. I am a horribly disorganized person, and I am doing well as far as the diabetes, except for remembering to take my blood sugars. Sigh. They are higher right now because of my fibromyalgia flare I've had all month. Stress can boost them up too, which my life is chock full of. But, please, don't be too scared about it. If I can make the necessary changes, anyone can. Things can get very scary with lupus in general, and throwing this inthe mix does complicate things, but there is life out there for us to grab. Hugs, and prayers, Jen
 

·
Registered
Joined
·
1,018 Posts
I had type 2 Diabetes going into my Lupus diagnosis so I can't comment on the Lupus causing diabetes but I CAN tell you that each time my pred doseage goes up, so does my blood sugar. Afterall, the pred makes us hungry, there has to be SOME kind of chemical reaction to make you hungry and it seems its the blood sugar being raised. Even as little as a 4 mg raise in pred can raise your blood sugar. It can also raise your blood pressure if you are suceptible to high blood pressure. I belive its more a matter of bringing to the forefront something that was already a possible problem. I take 1 - 3 tablets of Metformin (or Glucophage depending on the brand name) to control my blood sugar and do okay with that. Currently I am on only 12 mg of pred a day.
 

·
Registered
Joined
·
376 Posts
Discussion Starter · #7 ·
Thanks Jen and Jirel,

I was responding to your post yesterday Jen and I had an "episode". I was dizzy, weak, nauseous and couldn't talk properly. Ended up going out by ambulance. Turns out I had a hypoglycemic reaction, even though my sugars were still high (8.9-11.4). I started on insulin a couple of days ago and it brought my sugars down fast. They were in the 20's, so my body reacted as if I were hypoglycemic. I don't want to ever go through that again. I still have aheadach and a little weak, but am generally feeling better. Also, it turned out that I was starving myself and limited the carbs way too much. I finally had an appointment today with the Endocrinologist and a nurse and dietician that specialize in Diabetes. I feel a little more comfortable today about things. At least. I have information now that I didn't have before, especially about the diet. I am on on 30/70 mix of insulin, so I have to be extremely strict about my diet. The benefit is two needles a day instead of 5. So, we'll see how that goes.

Thanks again for your help.

Nutty
 

·
Registered
Joined
·
1,640 Posts
HI,

This is a new diagnosis for me as well, so I can't give any advice. I do have hope, though..to feel better, with treatment.

I am sure the pred hasn't helped with blood sugars, in my case..however, I am not on a high dose, as compared to others.

I haven't been well enough to exercise..No surprise! My weight is good, and within normal range now..I hope to keep it that way.

I am sorry you had to find out in E.R. that your so ill..I surely hope that you feel much better very soon..It is always best, to find out what we are up against, I believe.

Best Wishes,
Sandy
 

·
Registered
Joined
·
1,110 Posts
Yes

The 26 mmol/l reading is high. Using mml/l, Joan's 4-8mmol/l is normal.

You can get steroid induced diabetes. Don't know about lupus connection.

If you get infections or diarrhoea or a flare you will need to keep on top of your readings.

If you are taking medications in tablet form that is good becuase it shows your body is producing some insulin - just not enough.

Sometimes if you can bring your weight down and eat a healthy diet you can get very stable on tablets alone. Sometimes diabetic symptoms go when steroids are stopped.

People on insulin have to match their food intake to their insulin more carefully.

The diabetic diet is the healthiest diet there is, in my opinion. All you have to do is get used to eating less, if any refined sugar, try to stay off alcohol (NEVER BINGE) and eat your recommended carb, protein and fat intake. It is not as bad as it sounds once you get used to it.

There are a few natural slow burning sweeteners around. For example, honey can sustitute sugar in small doses.

In time YOU will become the expert in managing your diabetes and learn how and when you can safely do the odd 'cheat'.

Who knows - you might have been brewing this for some time, and be amazed how well you feel once your diabetes is stable.

I am sorry this has happened to you.

All the best. You can do it!

:love: :love: :Love:
 

·
Registered
Joined
·
1,110 Posts
I'm so sorry Nutty.

I did not read about your second hospital visit, or that you had started on insulin.

It must be very overwhelming right now. And you are right - it is going to be permanent if you are on insulin.

I'll slink away and keep my nose out now!

Take good care, and GOOD LUCK :love:
 

·
Registered
Joined
·
376 Posts
Discussion Starter · #11 ·
Thanks Sage Hen and Alwin for your posts. Sorry to hear about your diagnosis Sage Hen as well. There is SO much to learn, but I think it is manageable. My husband is wonderful and taking excellent care of me right now. As I'm feeling better, I need to take over and be responsible for myself. I'm just still not myself, so I don't want to make any mistakes. My sugars are still going up over 20 in the evenings. They'll most likely adjust my insulin on Monday.

You're right Alwin. They did a test and said I've had it for months. I'm guessing around September because I haven't been feeling right for a while. But you can't run away....we need you around here.

Thanks again everyone.

Nutty
 
1 - 12 of 12 Posts
Top